PMCCPMCCPMCC

Search tips
Search criteria 

Advanced

 
Logo of bmjcrBMJ Case ReportsVisit this articleSubmit a manuscriptReceive email alertsContact usBMJ
 
BMJ Case Rep. 2010; 2010: bcr09.2009.2303.
Published online 2010 May 31. doi:  10.1136/bcr.09.2009.2303
PMCID: PMC3047376
Findings that shed new light on the possible pathogenesis of a disease or an adverse effect

Nicorandil-induced terminal ileal ulceration—a probable link

Abstract

Nicorandil, a commonly prescribed anti-anginal agent, has been reported to be associated with ulceration in various parts of the gastrointestinal tract. A 68-year-old general practitioner presented with severe rectal bleeding and abdominal pain associated with terminal ileal ulceration diagnosed by colonoscopy. Capsule endoscopy revealed no other source of bleeding and CT was normal. Diclofenac and/or aspirin were assumed to be causative factors and discontinued. Aspirin was temporarily resumed then discontinued after a second massive, but self-limiting, haemorrhage and persistent abdominal pain. Repeat colonoscopy 5 weeks later confirmed that the previously documented terminal ileal ulceration had worsened. Histopathology was consistent with localised mucosal ischaemia. Nicorandil was withdrawn, after which no further episode of bleeding occurred and his pain settled. Repeat colonoscopy 3 months later confirmed complete healing.

This report implicates nicorandil as a cause of terminal ileal ulceration leading to life-threatening rectal bleeding and abdominal pain.


Articles from BMJ Case Reports are provided here courtesy of BMJ Group